Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Dehn surgeries on strongly invertible knots which yield lens spaces


Authors: Mikami Hirasawa and Koya Shimokawa
Journal: Proc. Amer. Math. Soc. 128 (2000), 3445-3451
MSC (2000): Primary 57N10, 57M25
DOI: https://doi.org/10.1090/S0002-9939-00-05417-4
Published electronically: May 18, 2000
MathSciNet review: 1676336
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

In this article we show no Dehn surgery on nontrivial strongly invertible knots can yield the lens space $L(2p,1)$ for any integer $p$. In order to do that, we determine band attaches to $(2,2p)$-torus links producing the trivial knot.


References [Enhancements On Off] (What's this?)

  • 1. J. Berge, Some knots with surgeries yielding lens spaces., preprint.
  • 2. S. Bleiler, Prime tangles and composite knots., In Knot theory and manifolds, Lecture Note in Math. vol. 1144, pp. 1-13 (Springer-Verlag 1983) MR 87e:57006
  • 3. S. Bleiler and R. Litherland, Lens space and Dehn surgery., Proc. Amer. Math. Soc. vol. 107 (1989) 1127-1131. MR 90e:57031
  • 4. S. Bleiler and M. Scharlemann. A projective plane in $R^4$ with three critical points is standard. Strongly invertible knots have property P., Topology vol. 27 (1988) 519-540. MR 90e:57006
  • 5. M. Culler, C. McA. Gordon, J. Luecke and P. B. Shalen, Dehn surgery on knots. Ann. of Math. vol. 125 (1987) 237-300. MR 88a:57026
  • 6. D. Gabai, Foliations and the topology of $3$-manifolds II., J. Diff. Geom. vol. 26 (1987) 461-478. MR 89a:57014a
  • 7. -, Foliations and the topology of $3$-manifolds III., J. Diff. Geom. vol. 26 (1987) 479-536. MR 89a:57014b
  • 8. C. Hodgson and H. Rubinstein, Involutions and isotopies of lens spaces., In Knot theory and manifolds, Lecture Note in Math. vol. 1144 pp. 60-96 (Springer-Verlag 1983) MR 87h:57028
  • 9. R. Kirby ed., Problems in low-dimensional topology., In Geometric Topology, Part 2, Studies in Advanced Mathematics pp. 34-473, (AMS/IP 1997) CMP 98:01
  • 10. T. Kobayashi, Uniqueness of minimal genus Seifert surfaces for links., Topology Appl. vol. 33 (1989) 265-279. MR 91c:57009
  • 11. J. Milnor, Groups which act on $S^n$ without fixed points., Amer. J. Math. vol. 79 (1957) 623-631. MR 19:761d
  • 12. J. M. Montesinos, Surgery on links and double branched covers of $S^3$., In Knots, groups and $3$-manifolds, Ann. of Math. Studies vol. 84 pp. 227-259 (Princeton University Press 1975) MR 52:1699
  • 13. L. Moser, Elementary surgery along a torus knot., Pacific J. Math. vol. 38 (1971) 737-745. MR 52:4287
  • 14. K. Murasugi, On a certain numerical invariant of link types., Trans. Amer. Math. Soc. vol. 117 (1965) 387-422.
  • 15. M. Scharlemann and A. Thompson, Link genus and Conway moves., Comm. Math. Helv. vol. 64 (1989) 527-535. MR 91b:57006
  • 16. A. Thompson, Knots with unknotting number one are determined by their complements., Topology vol. 28 (1989) 225-230. MR 90f:57011
  • 17. W. Thurston, Three-manifold with symmetry., preprint.
  • 18. F. Waldhausen, Über Involutionen der 3-Sphäre., Topology vol. 8 (1969) 81-91. MR 38:5209
  • 19. S. Wang and Q. Zhou, Symmetry of knots and cyclic surgery., Trans. Amer. Math. Soc. vol. 330 (1992) 665-676. MR 92f:57017

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 57N10, 57M25

Retrieve articles in all journals with MSC (2000): 57N10, 57M25


Additional Information

Mikami Hirasawa
Affiliation: Department of Mathematics, Graduate School of Science, Osaka University, Toyonaka, Osaka 560-0043, Japan
Email: hirasawa@math.sci.osaka-u.ac.jp

Koya Shimokawa
Affiliation: Graduate School of Mathematical Sciences, University of Tokyo, Komaba, Tokyo 153-8914, Japan
Address at time of publication: Graduate School of Information Sciences, Tohoku University, Katahira Aoba-Ku, Sendai 980-8577, Japan
Email: simokawa@poisson.ms.u-tokyo.ac.jp, koya@math.is.tohoku.ac.jp

DOI: https://doi.org/10.1090/S0002-9939-00-05417-4
Keywords: Dehn surgery, strongly invertible knot, lens space, banding
Received by editor(s): November 5, 1997
Received by editor(s) in revised form: January 8, 1999
Published electronically: May 18, 2000
Additional Notes: This research was partially supported by Fellowships of the Japan Society for the Promotion of Science for Japanese Junior Scientists.
Communicated by: Ronald Fintushel
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society